Montana, 2013

Hail in Montana, July 13, 2013

July 13, 2013 · NWS GGW · 3 events in 1 county or zone

A southern Canadian trough pulled a strong cold front through eastern Montana, which became the focus for strong to severe thunderstorms which developed near the border with North Dakota and intensified as they moved eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A southern Canadian trough pulled a strong cold front through eastern Montana, which became the focus for strong to severe thunderstorms which developed near the border with North Dakota and intensified as they moved eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT SAT JUL 13 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

SENT AN UPDATE EARLY THIS AFTERNOON TO INCLUDE THE SEVERE
THUNDERSTORM WATCH FROM SPC FOR OUR EASTERN TIER ZONES. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...DISTINCT COLD FRONT IS MARCHING
THROUGH NORTHEAST MONTANA CLOSELY FOLLOWING THE SURFACE LOW
PRESSURE TROUGH OR AXIS NOW SITUATED ALONG THE YELLOWSTONE RIVER
VALLEY. THUNDERSTORMS ARE BEGINNING TO FORM ALONG THE NORTHERN
PORTIONS OF THIS AXIS WHERE THE CONDITIONS FOR SEVERE STORMS ARE
JUST A BIT MORE FAVORABLE THAN OUR CWA...NEAR THE NORTHEASTERN
FRINGES OF OUR CWA. GUSTY WINDS BEHIND THE FRONT ARE EASILY
VERIFYING THE LAKE WIND ADVISORY NOW IN EFFECT FOR FORT PECK LAKE.

FORECAST CHALLENGES WILL FOCUS IMMEDIATELY ON SEVERE THUNDERSTORMS
THROUGH ABOUT 6 PM...AFTER WHICH THE COLD FRONT WILL HAVE ALREADY
MOVED THROUGH OUR EASTERN ZONES AND THEREBY PUSHED ALL CHANCES FOR
SEVERE THUNDERSTORMS TONIGHT INTO NORTH DAKOTA.

AFTER SEEING THE MAJORITY OF THE DETERMINISTIC MODEL DATA INDICATE
A VERY DRY FORECAST OVER THE NEXT FEW DAYS...DECIDED TO REDUCE
POPS ACROSS MOST OF THE AREA WHERE THE GREATEST MODEL CONSENSUS
WAS FOUND. IT SHOULD BE NOTED THAT THE EC WAS A LONELY OUTLIER AND
KEPT SOME AREAS IN PRECIP...EVEN WITH THE 12Z UPDATE. FOR THE MOST
PART...I CHOSE TO LEAN TOWARD THE MAJORITY MODEL CONSENSUS AND
REDUCED POPS QUITE A BIT FROM THE EARLIER FORECAST...BUT SHOWED
SOME TREND WITH SILENT POPS WHERE THE EC SEEMED MOST PERSISTENT.

GENERALLY...SUNDAY WILL BE A RELATIVELY QUIET DAY...FOLLOWED BY
ANOTHER ROUND OF POSSIBLY SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING AS CONVECTIVE PARAMETERS LINE UP AGAIN OVER NORTHEAST
MONTANA. BMICKELSON

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
RETROGRADING PATTERN WILL SEE TROF ALONG THE WEST COAST WEAKEN AND
DRIFT WESTWARD. THIS WILL ALLOW AN UPPER RIDGE TO BUILD ALONG THE
ROCKIES BY THE END OF THE WEEK. ALTHOUGH UPPER FLOW IS EXPECTED TO
TURN FROM SOUTHWEST TO NORTHWEST DURING THE PERIOD...PROXIMITY OF
THE JET WILL MAINTAIN THREAT FOR THUNDERSTORMS EACH DAY. EBERT

PREVIOUS LONG TERM DISCUSSION...BETWEEN MONDAY NIGHT AND
WEDNESDAY...SOUTHWEST FLOW ALOFT WILL TRANSITION TO ZONAL. AN
UPPER RIDGE WILL BUILD ALONG THE CONTINENTAL DIVIDE. A SHORTWAVE
TROUGH MOVING ACROSS ALBERTA AND SASKATCHEWAN MONDAY NIGHT AND
TUESDAY AS PART OF THE FLOW TRANSITION WILL BRING A COLD FRONT
ACROSS THE FORECAST AREA WITH A CHANCE/SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

WEDNESDAY THROUGH SATURDAY...UPPER RIDGE AXIS SETS UP OVER IDAHO
WITH LARGE UPPER RIDGE COVERING THE WESTERN U.S. WITH RIDGE AXIS
TO THE WEST...EASTERN MONTANA WILL SEE A WNW FLOW ALOFT WITH SOME
WEAK SHORTWAVE TROUGHS AT TIMES THAT WILL GIVE THE FORECAST AREA
A SLIGHT CHANCE OF THUNDERSTORMS MOST OF THE TIME. TEMPERATURES
WILL BE WITHIN A FEW DEGREES OF NORMAL DURING THE PERIOD. FORRESTER

&&

.AVIATION...
VFR. GUSTY WEST WINDS ARE EXPECTED INTO THIS EVENING BEHIND A COLD
FRONT PASSAGE. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG
THE FRONT BEFORE IT MOVES INTO NORTH DAKOTA.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 13, 2:13 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT SAT JUL 13 2013

MTZ016>027-059>062-140900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS NORTHEAST MONTANA WILL BRING STRONG
NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH THIS
AFTERNOON AND EARLY EVENING. THEREFORE... A LAKE WIND ADVISORY IS
IN EFFECT FOR FORT PECK LAKE.

THUNDERSTORMS MAY DEVELOP WITH THE COLD FRONT...SOME POSSIBLY
SEVERE WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST
MONTANA MONDAY AND MONDAY EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 2:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
310 PM MDT SAT JUL 13 2013

MTZ019-062-132130-
SHERIDAN-ROOSEVELT-
310 PM MDT SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BAINVILLE...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHEASTERN SHERIDAN COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4826 10404 4834 10421 4850 10405 4850 10404
      4846 10403 4830 10403
TIME...MOT...LOC 2110Z 216DEG 37KT 4838 10401

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 13, 2:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT JUL 13 2013

MTZ024-132215-
RICHLAND-
315 PM MDT SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF SAVAGE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SIDNEY...
   FAIRVIEW...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4751 10430 4758 10445 4805 10415 4802 10410
      4801 10411 4800 10409 4801 10406 4799 10403
      4761 10404
TIME...MOT...LOC 2115Z 218DEG 22KT 4762 10431

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 193 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Richland

When
July 13, 2:30 PM MST
Where
Richland County, Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
47.700, -104.150

Public reported golf ball sized hail with photos on social media.

Hail, Richland

When
July 13, 2:35 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
0.88 in hail
Reported by
Public
Coordinates
47.720, -104.160

Public reported nickel-sized hail.

Hail, Richland

When
July 13, 2:55 PM MST
Where
Richland County, Fairview
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -104.050

Public reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470191, 470188, 470189.